MAUDE Adverse Event Report: BOSTON SCIENTIFIC - MARLBOROUGH FLEXIVA (TM) HIGH POWER SINGLE-USE LASER FIBER; POWERED LASER SURGICAL INSTRUMENT

BOSTON SCIENTIFIC - MARLBOROUGH FLEXIVA (TM) HIGH POWER SINGLE-USE LASER FIBER; POWERED LASER SURGICAL INSTRUMENT
Model Number M0068403930
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/10/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device component code relates to device problem code for the evaluation findings of debris on the fiber face within the sma connector.(b)(6).Investigation results one flexiva 550 laser fiber was received for evaluation.Visual examination revealed that the exposed glass fiber tip measured approximately 3.5 mm and appeared used.Additional examination under magnification revealed that the fiber tip was slightly degraded.There was no damage along the body of the fiber.Visual examination of the fiber face within the sma connector under magnification revealed a debris on the fiber face and that only a small amount of light is coming through.This would cause the device to emit insufficient energy transmission during ablation thereby confirming the event.The noted damages indicate the complaint was caused by handling of the device or portion of the device without direct patient contact either during unpacking, preparation, or shipping; at the end of the procedure; or when packaging for return.Therefore, a review and analysis of all available information indicated that the most probable root cause is handling damage.A review of the device history record (dhr) was performed; no anomalies were noted.A search of the complaint database revealed that no similar complaints exist for the specified lot.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2017 that a flexiva 550 laser fiber was used in a procedure performed on (b)(6) 2017.Reportedly, the laser unit used was an auriga xl laser console and it was unknown if the laser console has been rfid modified to be used with flexiva laser fibers.According to the complainant, during preparation and outside the patient, the laser fiber stopped firing energy after 10 to 15 minutes of use.There were no patient complications reported as a result of this event.The patient condition at the conclusion of the procedure was reported to be fine.Note: this event has been deemed an mdr-reportable event based on investigation results which revealed that there were debris on the fiber face within the sma connector.Please refer to block h10 for full investigation details.
 
Additional Manufacturer Narrative
Conclusion and result codes updated.Investigation results: one flexiva 550 laser fiber was received for evaluation.Visual examination revealed that the exposed glass fiber tip measured approximately 3.5 mm and appeared used.Additional examination under magnification revealed that the fiber tip was slightly degraded.There was no damage along the body of the fiber.Visual examination of the fiber face within the sma connector under magnification revealed a debris on the fiber face and that only a small amount of light is coming through.This would cause the device to emit insufficient energy transmission during ablation thereby confirming the event.The noted damages indicate difficulty was experienced during the procedure and are likely due to anatomical or procedural factors such as tortuous anatomy or maneuvering of the device.Therefore, a review and analysis of all available information indicated that the most probable root cause is operational context.A review of the device history record (dhr) was performed; no anomalies were noted.A search of the complaint database revealed that no similar complaints exist for the specified lot.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2017 that a flexiva 550 laser fiber was used in a procedure performed on (b)(6) 2017.Reportedly, the laser unit used was an auriga xl laser console and it was unknown if the laser console has been rfid modified to be used with flexiva laser fibers.According to the complainant, during preparation and outside the patient, the laser fiber stopped firing energy after 10 to 15 minutes of use.There were no patient complications reported as a result of this event.The patient condition at the conclusion of the procedure was reported to be fine.Note: this event has been deemed an mdr-reportable event based on investigation results which revealed that there were debris on the fiber face within the sma connector.

Brand Name
FLEXIVA (TM) HIGH POWER SINGLE-USE LASER FIBER
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
BOSTON SCIENTIFIC - MARLBOROUGH
100 boston scientific way
marlborough MA 01752
MDR Report Key7281978
Report Number3005099803-2018-00281
Device Sequence Number10798982
Product Code GEX
UDI-Device Identifier08714729808206
UDI-Public08714729808206
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K100078
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/01/2020
Device Model NumberM0068403930
Device Catalogue Number840-393
Device Lot NumberC000004220
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/19/2017
Initial Date Received by Manufacturer 01/26/2018
Supplement Date Received by Manufacturer03/21/2018
Initial Report FDA Received Date02/20/2018
Supplement Report FDA Received Date04/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1